The influence of anti-tumor necrosis factor agents on hemoglobin levels of patients with inflammatory bowel disease

Ioannis E. Koutroubakis, Claudia Ramos-Rivers, Miguel Regueiro, Efstratios Koutroumpakis, Benjamin Click, Marc Schwartz, Jason Swoger, Leonard Baidoo, Jana G. Hashash, Arthur Barrie, Michael A. Dunn, David G. Binion*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

19 Scopus citations

Abstract

Background: Anti-tumor necrosis factor (TNF) agents are an important component of inflammatory bowel disease (IBD) treatment, but data on their influence on anemia, a frequent complication of IBD, are limited. The aim of this study was to evaluate the effect of anti-TNF agents on hemoglobin (Hb) levels in a large IBD cohort. Methods: Prospectively collected demographic, clinical, laboratory, and treatment data from IBD patients who started anti-TNF treatment at a tertiary referral center during the years 2010 to 2012 were analyzed. Follow-up data including disease activity scores (Harvey-Bradshaw index or ulcerative colitis activity index), quality of life scores (short IBD questionnaire) completed at each visit, and laboratory data were analyzed. Data from the year of anti-TNF initiation (yr 0) to the following year (yr 1) were compared. Results: A total of 430 IBD patients (324 with Crohn's disease, 51.6% females) started anti-TNF treatment. The prevalence of anemia and median Hb levels did not change between years 0 and 1. Median short IBD questionnaire was significantly improved at year 1 (P 0.002). IBD patients with anemia had significantly higher median Hb levels at year 1 compared with year 0 (P 0.0009). Hematopoietic response (increase of Hb ≥2 g/dL) was observed in only 33.6% of the 134 anemic IBD patients, despite iron replacement being administered in 126 anemic patients (oral, 77%). Improvement in Hb levels was independently significantly correlated with change of C-reactive protein levels (P 0.04) and immunomodulator use (P 0.03). Conclusions: Anemia remains a significant manifestation of IBD 1 year after treatment with anti-TNF agents.

Original languageEnglish (US)
Pages (from-to)1587-1593
Number of pages7
JournalInflammatory bowel diseases
Volume21
Issue number7
DOIs
StatePublished - May 19 2015

Keywords

  • Crohn's disease
  • anemia
  • anti-TNF
  • biologics
  • ulcerative colitis

ASJC Scopus subject areas

  • Immunology and Allergy
  • Gastroenterology

Fingerprint Dive into the research topics of 'The influence of anti-tumor necrosis factor agents on hemoglobin levels of patients with inflammatory bowel disease'. Together they form a unique fingerprint.

Cite this